Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Psychiatry. 1995 Oct;152(10):1464-9.

Clinical effects of recent cocaine use on patients with acute schizophrenia.

Author information

  • 1New York University School of Medicine, NY, USA.

Abstract

OBJECTIVE:

Dopamine function has been hypothesized to be involved in both producing schizophrenic symptoms and mediating cocaine's reinforcing properties. As a result, cocaine abuse in schizophrenic patients may be seen as a natural experiment that may alter the phenomenology and neurobiology of schizophrenia. This report concerns the clinical effects of cocaine abuse and cessation in schizophrenic patients at two times: when patients presented to the psychiatric emergency service and again after 4 weeks of hospitalization.

METHOD:

The subjects were 15 cocaine-abusing and 22 cocaine-abstaining schizophrenic patients. Diagnostic assessments were performed with the Structured Clinical Interview for DSM-III-R--Patient Version, which uses DSM-III-R criteria. All of the patients were assessed at both times with the Brief Psychiatric Rating Scale, the Scale for the Assessment of Positive Symptoms, and the Scale for the Assessment of Negative Symptoms.

RESULTS:

Cocaine-abusing schizophrenic patients showed fewer negative signs and more anxiety/depression at the hospital-admission assessment than their nonabusing counterparts. At retest, no group differences were detected in patients' negative signs or mood symptoms. Severity of positive symptoms was equal at both testing sessions.

CONCLUSIONS:

The significant difference in negative signs and mood symptoms at admission assessment was attributed to the neurobiological impact of cocaine. The role of psychostimulants in schizophrenic patients is discussed.

PMID:
7573585
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk